Alert archive / Florida / Rip Current Statements in 2020

Rip Current Statement 19, NWS Mobile, AL

May 7, 2020Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama

NWS Mobile, AL issued this rip current statement at May 7, 2020, 4:28 AM CDT for Escambia County, Okaloosa County, Santa Rosa County, Florida; Baldwin County, Mobile County, Alabama. It took effect at May 8, 2020, 7:00 AM CDT. It was in force for 23 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 4:28 AM CDT (09:28 UTC)
In effect from
May 8, 2020, 7:00 AM CDT
Expired
May 9, 2020, 6:00 AM CDT
In force
23 hr
Issued by
NWS Mobile, AL

Counties Baldwin County, AL, Mobile County, AL, Escambia County, FL, Okaloosa County, FL, Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 82 km from the middle of the area, began a volume at 09:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 9.5 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2697 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
-87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

488 
WHUS44 KMOB 070928
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
428 AM CDT Thu May 7 2020

ALZ265-266-FLZ202-204-206-071800-
/O.NEW.KMOB.RP.S.0019.200508T1200Z-200509T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
428 AM CDT Thu May 7 2020

...HIGH RIP CURRENT RISK IN EFFECT FROM FRIDAY MORNING THROUGH
SATURDAY MORNING...

* WHAT...Dangerous rip currents are expected.

* WHERE...In Alabama, Mobile Coastal and Baldwin Coastal 
  Counties. In Florida, Escambia Coastal, Santa Rosa Coastal and 
  Okaloosa Coastal Counties.

* WHEN...From Friday morning through Saturday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
6 follow-up statements
576 
WHUS44 KMOB 071727
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1227 PM CDT Thu May 7 2020

ALZ265-266-FLZ202-204-206-080130-
/O.CON.KMOB.RP.S.0019.200508T1200Z-200509T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1227 PM CDT Thu May 7 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM FRIDAY MORNING
THROUGH SATURDAY MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...From Friday morning through Saturday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
868 
WHUS44 KMOB 080402
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
1102 PM CDT Thu May 7 2020

ALZ265-266-FLZ202-204-206-081400-
/O.CON.KMOB.RP.S.0019.200508T1200Z-200509T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
1102 PM CDT Thu May 7 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT FROM 7 AM CDT FRIDAY
THROUGH SATURDAY MORNING...

* WHAT...Dangerous rip currents expected.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...From 7 AM CDT Friday through Saturday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
518 
WHUS44 KMOB 081034
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
534 AM CDT Fri May 8 2020

ALZ265-266-FLZ202-204-206-082100-
/O.CON.KMOB.RP.S.0019.200508T1200Z-200509T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
534 AM CDT Fri May 8 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT TODAY AND TONIGHT...

* WHAT...Dangerous rip currents expected.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Today and tonight.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
578 
WHUS44 KMOB 082018
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
318 PM CDT Fri May 8 2020

ALZ265-266-FLZ202-204-206-090500-
/O.CON.KMOB.RP.S.0019.000000T0000Z-200509T1200Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
318 PM CDT Fri May 8 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH SATURDAY
MORNING...

* WHAT...Dangerous rip currents.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Through Saturday morning.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
540 
WHUS44 KMOB 090001
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
701 PM CDT Fri May 8 2020

ALZ265-266-FLZ202-204-206-090815-
/O.EXT.KMOB.RP.S.0019.000000T0000Z-200509T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
701 PM CDT Fri May 8 2020

...HIGH RIP CURRENT RISK IN EFFECT THROUGH TONIGHT...

* WHAT...Dangerous rip currents.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Until 6 AM CDT Saturday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a
direction following the shoreline. If unable to escape, face the
shore and call or wave for help.

&&

$$
891 
WHUS44 KMOB 090933
CFWMOB

Coastal Hazard Message
National Weather Service Mobile AL
433 AM CDT Sat May 9 2020

ALZ265-266-FLZ202-204-206-091100-
/O.CON.KMOB.RP.S.0019.000000T0000Z-200509T1100Z/
Mobile Coastal-Baldwin Coastal-Escambia Coastal-
Santa Rosa Coastal-Okaloosa Coastal-
433 AM CDT Sat May 9 2020

...HIGH RIP CURRENT RISK REMAINS IN EFFECT UNTIL 6 AM CDT EARLY
THIS MORNING...

* WHAT...Dangerous rip currents.

* WHERE...In Alabama, Baldwin Coastal and Mobile Coastal 
  Counties. In Florida, Santa Rosa Coastal, Okaloosa Coastal and 
  Escambia Coastal Counties.

* WHEN...Until 6 AM CDT Saturday.

* IMPACTS...Rip currents can sweep even the best swimmers away 
  from shore into deeper water.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Swim near a lifeguard. If caught in a rip current, relax and
float. Don't swim against the current. If able, swim in a 
direction following the shoreline. If unable to escape, face the 
shore and call or wave for help.

&&

$$

What forecasters said that day

The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this rip current statement went out at May 6, 11:51 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 6, 11:51 PM CDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
1151 PM CDT Wed May 6 2020

.AVIATION...
06Z issuance...VFR conditions next 24 hrs. Northwest flow is
forecast to begin diminishing tonight. /10

&&

.PREV DISCUSSION... /issued 1131 PM CDT Wed May 6 2020/

NEAR TERM /Now Through Thursday night/...Wind advisory was
allowed to expire at 10 PM and an update was made to zones to
remove these headlines.

Long-wave upper trof pivots eastward off the southeast US coast
Thursday with a continuation of dry air filtering in over the
central Gulf coast. Surface high pressure moves east over the
northern Gulf coast Thursday while a wave of frontal low pressure
organizes over the Red River Valley of TX/OK. The low lifts up to
the northeast Thursday night approaching the Lower reaches of the
OH River Valley. Cold front attached to the low makes steady
eastward progress, exiting the Plains and crossing into Arkansas
and central TX by daybreak. Expect to begin seeing a gradual
increase and thickening of higher based moisture/cloud cover from
northwest to southeast late Thursday night into the central Gulf
coast ahead of this system. Thursday night though still looks to
remain rain-free with the bulk of the more enhanced ascent and
organized showers and storms well to our northwest, spreading
eastward across the OH River Valley southwest into northeast TX by
the end of the near term period.

Thursday's highs range from 72 to 77. Overnight lows range in the
lower to mid 50s north of I-10, while more mild from 58 to 63
closer to the coast. /10

PREV DISCUSSION... /issued 713 PM CDT Wed May 6 2020/

UPDATE...Updated some of the Fire Weather Products for this
evening. The Red Flag Warning was allowed to expire for interior
southeast MS and southwest AL at 7 PM this evening as winds are
diminishing and relative humidity is rising into 30s and should
increase further overnight. We did however extend the Red Flag
Warning for the western Florida panhandle until 10 PM this
evening. Winds are still occasionally gusting there in the 15 to
20 mph and near the coast it will still be a few hours before they
subside. Also relative humidity over the area is still in the low
to mid 30s. These conditions will continue to be conducive for
wild fires and there are several burning across that area. Despite
low RH values continuing across the entire region on Thursday
afternoon, northerly winds will relax and thus, and another Red
Flag Warning is not anticipated at this time, but conditions will
continue to be monitored and coordination with partners could
result in further warnings. South to southwest winds return Friday
and moisture levels increase across the area. Good to excellent
dispersions are expected each afternoon. /12

PREV DISCUSSION... /issued 613 PM CDT Wed May 6 2020/

AVIATION...
00Z issuance...VFR conditions next 24 hrs. Northwest flow is
forecast to begin diminishing tonight. /10

PREV DISCUSSION... /issued 255 PM CDT Wed May 6 2020/

NEAR TERM UPDATE /Now Through Thursday/...A cold front crossing the
Southeast will move to the northern Gulf coast this afternoon, then
offshore overnight. Moderate northerly flow behind a front that
moved across the forecast area last night combined with strong flow
behind this front is bringing gusty winds to the forecast area, with
the areas along and north of a Meridian, Ms to Brewton, Al to
Florala line seeing gusts to 30kts. A wind advisory is in effect for
this area until 7pm/00z this evening.

Tonight through Thursday, as cool, dry air moves south over the
Southeast behind the second front, temperatures below seasonal norms
are expected. With 5 to 10 knots winds overnight, have went a bit
above guidance with respect to tonight's low temperatures.
Temperatures dropping into the mid 40s to around 50 are expected.
For Thursday, temperatures rising into the low to mid 70s are
expected across the forecast area, well below seasonal norms. /16

SHORT TERM /Thursday night Through Saturday night/...An upper
shortwave located over the northern Plains rotates southeast into
the central MS Valley and lower Midwest through Friday. Meanwhile
at the surface, low pressure develops along the OK/TX Red River
Valley and lifts quickly northeast into the Tennessee Valley,
with an attendant cold front surging southeast through the Plains
and into the lower MS Valley by midday Friday. Ahead of this
surface low, high pressure retreats eastward over the western
Atlantic, shifting winds over the local area to southerly and
beginning the gradual process of returning Gulf moisture to the
region. Showers and thunderstorms are expected along the front as
it pushes into the area Friday afternoon/evening. Have PoPs
increasing from northwest to southeast during that time to reflect
the advancing front and line of showers/storms.

At this time, only weak instability (500-1000 J/kg MLCAPE) is
expected to develop ahead of these storms since the period of
return flow preceding the front will be relatively brief and thus,
limit the amount of moisture available. The best instability
should be focused along the coast and over southeast Mississippi,
where dewpoints creep into the low to mid 60s by Friday
afternoon/evening. That said, 50-60 knots of deep-layer shear
overspreads the area during that time, including 40-45 knot WSW
flow at 850 mb. This could support a few strong storms capable of
producing gusty straight-line winds and small hail, particularly
over SE MS and along the coast where the best dynamics and
thermodynamics will overlap.

The front pushes offshore by early Saturday morning and a cooler
and drier northerly flow sets up as we head into the weekend.
While highs on Friday reach the low 80s, temps on Saturday only
reach the upper 60s to low 70s. Lows Saturday night dip into the
upper 40s inland and low to mid 50s closer to the coast. /49

EXTENDED TERM /Sunday Through Wednesday/...Dry weather kicks off
the extended term as high surface pressure builds into the eastern
CONUS and a mostly zonal flow pattern sets up aloft. The surface
high then builds east into the western Atlantic by midweek and
local winds shift back to southerly, transporting moisture back
into the region. Meanwhile, model solutions diverge in handling
the upper flow pattern, with the GFS showing a period of dry
northwest flow and the ECMWF showing a more unsettled southwest
flow. At this time, left mention of rain out of the forecast due
to such uncertainty this far out. However, if a pattern closer to
that of the ECMWF solution ends up verifying, we could see rain
chances return mid to late week.

Temperatures trend towards normal or slightly above normal levels
again in the extended term, starting with upper 70s Sunday and
warming back into the mid to upper 80s by Tuesday/Wednesday. Lows
see a similar trend, from upper 40s to low/mid 50s Sunday night
back into the upper 50s and low 60s by Tuesday night. /49

MARINE...Moderate to strong offshore flow will develop tonight as a
second cold front moves south of the Gulf coast. A Small Craft
Advisory is in effect beginning 00z this evening and lasting to 15z
Thursday morning. Surface high pressure moves quickly east over the
Southeast, with onshore flow returning to area waters by Thursday
night. Light to moderate onshore flow lasts through Friday afternoon
before a moderate cold front crosses area waters, bringing moderate
to strong offshore flow. Winds remain a light to moderate through
the weekend into the coming week, with a shift in direction from
northerly to northeasterly by Monday. A Small Craft Advisory will
likely be needed for some area waters friday night into Sunday.

/16

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...Small Craft Advisory until 10 AM CDT Thursday for GMZ631-632-650-
     655-670-675.

&&

This product is also available on the web at:
http://weather.gov/mob
Hazardous weather outlook, May 6, 11:40 PM CDT, 4 hours 48 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Mobile AL
1140 PM CDT Wed May 6 2020

ALZ051>060-261>266-FLZ201>206-MSZ067-075-076-078-079-080500-
Choctaw-Washington-Clarke-Wilcox-Monroe-Conecuh-Butler-Crenshaw-
Escambia-Covington-Mobile Inland-Baldwin Inland-Mobile Central-
Baldwin Central-Mobile Coastal-Baldwin Coastal-Escambia Inland-
Escambia Coastal-Santa Rosa Inland-Santa Rosa Coastal-
Okaloosa Inland-Okaloosa Coastal-Wayne-Perry-Greene-Stone-George-
1140 PM CDT Wed May 6 2020

This Hazardous Weather Outlook is for south central Alabama,
southwest Alabama, northwest Florida and southeast Mississippi.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ630-633>636-080500-
Northern Mobile Bay-Perdido Bay-Pensacola Bay System-
Western Choctawhatchee Bay-Eastern Choctawhatchee Bay-
1140 PM CDT Wed May 6 2020

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

GMZ631-632-650-655-670-675-080500-
Southern Mobile Bay-Mississippi Sound-
Coastal waters from Pensacola FL to Pascagoula MS out 20 NM-
Coastal waters from Okaloosa Walton County Line FL to Pensacola FL
out 20 NM-Waters from Pensacola FL to Pascagoula MS from 20 to 60 NM-
Waters from Okaloosa Walton County Line FL to Pensacola FL from
20 to 60 NM-
1140 PM CDT Wed May 6 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM CDT THURSDAY...

This Hazardous Weather Outlook is for the coastal waters of Alabama
and northwest Florida.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov/mob (see
Fast Access Product Section) for more information about the
following hazards.

   Small Craft Advisory.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:35 PM CDTSmall Craft AdvisoryMOB47 hr

Nearby

Rip Current Statements in Florida, 2020Rip Current Statements in Alabama, 2020Every rip current statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.